MAUDE Adverse Event Report: COOK INC CIAGLIA BLUE RHINO PERCUTANEOUS TRACHEOSTOMY INTRODUCER SET WITH VERSA TUBE; JOH TUBE TRACHEOSTOMY AND TUBE CUFF

COOK INC CIAGLIA BLUE RHINO PERCUTANEOUS TRACHEOSTOMY INTRODUCER SET WITH VERSA TUBE; JOH TUBE TRACHEOSTOMY AND TUBE CUFF
Model Number N/A
Medical Device Problem Code Fail-Safe Did Not Operate (4046)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/14/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Occupation: unknown.Investigation - evaluation.A review of documentation including the complaint history, device history record, instructions for use (ifu), manufacturing instructions, quality control and specifications, as well as a visual inspection and dimensional verification of the returned device was conducted during the investigation.A used dilator and catheter were returned for evaluation.The inner diameter at the distal end of the dilator was measured and was found to be within specifications.The safety ridge on the catheter was found to be out of round, likely as a result of passing through the distal tip of the dilator.Measurements were taken at different points of the safety ridge and were all found to be within specification.No other damage to the device was noted.Additionally, a document-based investigation evaluation was performed.It was concluded that there are adequate controls in place to ensure the device is manufactured to specifications.A review of the device history record for lot 8993907 found no nonconformances that could have contributed to this failure mode.It should be noted that there were no other complaints reported for this lot number.There is no evidence to suggest that nonconforming product exists in house or in the field.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: precautions: bronchoscopic guidance is strongly recommended during placement of this device to reduce the likelihood of paratracheal insertion and to determine the intratracheal position of the needle, wire guide, dilators, and tracheostomy tube.Maintain safety positioning marks of the wire guide, guiding catheter, and dilator during dilating procedure to prevent trauma to posterior wall of the trachea.Tracheostomy procedure: "2.After introducing local anesthesia, make a 1.5-2.0 cm skin incision (vertical or horizontal) at the chosen insertion site." "13.Activate the hydrophilic coating by immersing the distal end of the ciaglia blue rhino g2 advanced dilator in sterile water or saline.14.Advance the ciaglia blue rhino g2 advanced dilator and the guiding catheter as a unit over the wire guide, while maintaining wire guide position.Note: align the proximal end of the guiding catheter at the mark on the proximal portion of the wire guide.This will ensure hat the distal end of the guiding catheter is properly positioned back on the wire guide, preventing possible trauma to the posterior tracheal wall during subsequent manipulations.15.Begin to dilate the tracheal access site by advancing the guiding catheter and ciaglia blue rhino g2 advanced dilator into the trachea.To properly align the dilator on the wire guide/guiding catheter assembly, position the proximal end of the dilator at the single positioning mark on the guiding catheter.This will ensure that the distal tip of the dilator is properly positioned at the safety ridge on the guiding catheter to prevent possible trauma to the posterior tracheal wall during introduction.While maintaining the visual reference points and positioning relationships of the wire guide, guiding catheter, and dilator, advance them as a unit to the skin level mark on the ciaglia blue rhino g2 advanced dilator.Note: proper positioning and alignment may help minimize complications." based on the information provided, examination of the returned product and the results of our investigation, the likely cause can be traced to the user and an unintended use error.The area representative reported that they observed the physicians performing this procedure and noted that they were having difficulties and not following the ifu, including not creating an incision with a scalpel prior to needle introduction.The appropriate personnel have been notified.Per the quality engineering risk assessment, no further action is required.We will continue to monitor for similar complaints.
 
Event or Problem Description
It was reported that the dilator of the ciaglia blue rhino percutaneous tracheostomy introducer set with versa tube passed through the safety ridge of the white preloading guiding catheter during a tracheostomy procedure.In the user's opinion the, "rhino dilator is too soft." it was later reported that the ifu was referenced during the procedure.A twisting motion was used to insert the 14fr introducer, and a little resistance was experienced during placement.The hydrophilic coating was activated on the blue rhino.It was reported by the sales representative that the procedure was not performed according to the instructions for use (ifu).It was noted that the procedure began with a puncture without a skin incision and no pre-tracheal dissection.A total of seven puncture attempts were made.A fiber scope was also not used during the procedure.The procedure was completed successfully.As reported, the patient did not experience any adverse effects due to this occurrence.

Brand Name
CIAGLIA BLUE RHINO PERCUTANEOUS TRACHEOSTOMY INTRODUCER SET WITH VERSA TUBE
Common Device Name
JOH TUBE TRACHEOSTOMY AND TUBE CUFF
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8907995
Report Number1820334-2019-02042
Device Sequence Number19515704
Product Code JOH
UDI-Device Identifier00827002556515
UDI-Public(01)00827002556515(17)210716(10)8993907
Combination Product (Y/N)N
Initial Reporter CountryPL
PMA/510(K) Number
K133597
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 08/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/16/2021
Device Model NumberN/A
Device Catalogue NumberC-PTIS-350-HC-G-VT8
Device Lot Number8993907
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/26/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/13/2019
Initial Report FDA Received Date08/19/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age30 YR
Patient Weight70